Advanced life support protocols should be initiated if clinically warranted.
Management includes immediate discontinuation of the serotonergic medication, addressing abnormal vital signs, and sedation with gamma-amino butyric acid (GABA) agonists.
Serotonin toxicity, also known as serotonin syndrome, is a potentially life-threatening condition caused by excessive serotonergic activity. There is a lengthy list of medications, illicit drugs, and supplements that can cause serotonin toxicity, but the most common are antidepressants (monoamine oxidase inhibitors [MOIs], selective serotonin reuptake inhibitors [SSRIs], serotonin-norepinephrine reuptake inhibitors [SNRIs], tricyclic antidepressants [TCAs], etc). Toxicity can also occur with the addition of medications or substances that alter the metabolism of serotonergic drugs, and genetic polymorphisms in the p450 system can make an individual more susceptible to toxicity. Most cases are caused by a combination of 2 or more medications that have different mechanisms to increase the effects of serotonin. The combination of a monoamine oxidase inhibitor (MAOI) with another serotonergic medication is the most concerning for developing serotonin toxicity.
Serotonin toxicity is a spectrum of illness, with serotonin syndrome being on the severe end of the range. Mild cases of serotonin toxicity might be just subjective feelings of palpitations or anxiety. The finding of clonus is a good indicator of serotonin toxicity and can be induced with mild forms and spontaneous with greater severity. Significant rigidity can ensue with severe toxicity, and clonus will not be seen in those cases. Mild toxicity can include symptoms such as tremor, diarrhea, tachycardia, hypertension, and anxiousness, while more severe toxicity will include rigidity, ocular clonus, hyperthermia, hypotension, and diminished responsiveness.
The onset of serotonin toxicity is generally rapid, occurring within hours of exposure / increase in dosage and typically resolves within a day or 2 after discontinuation of any offending agents and with treatment. However, not all cases will follow this pattern, and delayed onset toxicity is possible. The prognosis for recovery is very good with early administration of supportive care.
T43.225A – Adverse effect of selective serotonin reuptake inhibitors, initial encounter
371089000 – Serotonin syndrome
- Neuroleptic malignant syndrome
- Malignant hyperthermia
- Anticholinergic toxicity
- Nonconvulsive status epilepticus
- Upper motor neuron lesions
- Salicylate toxicity
- Sympathomimetic toxicity
- Delirium tremens / alcohol withdrawal
- Spinal cord injury
- Although the diagnostic criteria for serotonin syndrome will identify those with moderate-to-severe effects, it will not capture all patients with serotonin toxicity, especially mild cases. Vigilance must be maintained, and an emphasis placed on exposure with associated symptoms and clinical suspicion rather than rigid adherence to published guidelines for diagnosis.
- Less recognized agents that have serotonergic activity can contribute to the development of toxicity, such as narcotics (eg, tramadol, fentanyl), antibiotics (linezolid), methylene blue, St. John's wort, lithium, dextromethorphan, and several illicit substances (eg, 3,4-methylenedioxy-methamphetamine, cocaine).